Montana, 2003High Wind in Montana, November 18, 2003
November 18, 2003 · NWS MSO · 4 events in 4 counties and zones
High winds ahead of a strong cold front spread across western Montana during the morning hours of 11/18/03. Strongest wind recorded at the lower elevations was at Angel Point on Flathead Lake, with sustained southwest winds of 42 MPH gusting to 59 MPH.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds ahead of a strong cold front spread across western Montana during the morning hours of 11/18/03. Strongest wind recorded at the lower elevations was at Angel Point on Flathead Lake, with sustained southwest winds of 42 MPH gusting to 59 MPH. Over the mountain passes, McDonald Pass recorded sustained southwest winds of 50 MPH gusting to 61 MPH, and at Logan Pass wind gusts to 74 MPH. Montana Dept. of Transportation reported high winds around the southwest side Flathead Lake and over the higher elevations in the Butte/Pintlar Region. Northwest Montana lost power in many locations from downed trees onto power lines. Wind damaged a marina at Big Arm, and some carports in Ronan. In Polson, an 80-year-old Douglas fire tree was uprooted and toppled over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 18, 5:05 AM MST, 55 minutes earlier.
Area forecast discussion, Nov 18, 5:05 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
505 AM MST TUE NOV 18 2003
.UPDATE...HAVE ISSUED WIND ADVISORY FOR CAMAS PRAIRE THROUGH NOON
TODAY AND UPDATED ZONES TO INCREASE WINDS THAT AREA THIS MORNING.
&&
.SHORT TERM...SURFACE WARM FRONT ALREADY AT THE IDAHO/MONTANA BORDER
THIS HOUR AND IS SPREADING WARM OVERRUNNING PRECIPITATION INTO
NORTHWEST MONTANA. THIS POSITION IS ABOUT 3 HOURS FASTER THAN EITHER
MODEL ADVERTISED IN THE 00Z RUNS. EXPECT WIDESPREAD RAIN AND SNOW
THROUGH MID MORNING...THEN STRONG WEST WINDS ALOFT WILL DOWNSLOPE
MANY VALLEY LOCATIONS AND BRING OROGRAPHIC PRECIPITATION TO THE
MOUNTAINS. WITH RISING SNOW LEVELS TODAY...NO WINTER WEATHER
HIGHLIGHTS WILL BE NECESSARY. WINDS WILL BE THE MAIN ISSUE TODAY AS
SURFACE LOW MOVING OVER SOUTHERN CANADA AND RIDGE OVER THE NORTHERN
CALIFORNIA RESULT IN STRONG GRADIENT DRIVEN SOUTH TO SOUTHWEST WINDS
TODAY. WITH THE 140KT JET RETREATING TO THE NORTH TODAY AS UPPER
RIDGING BUILDS INTO THE INTERMOUNTAIN WEST...THE UPPER LEVEL SUPPORT
WILL NOT BE AS IMPRESSIVE AS YESTERDAY. HOWEVER...AN IMPRESSIVE 50 KT
800 MB JET IS APPARENT ON SPOKANE 00Z SOUNDING FROM LAST EVENING. THE
ONLY AREAS OF CONCERN FOR TODAY WITH THE WINDS ARE THE CAMAS PRAIRIE
AND A LAKE WIND ADVISORY POTENTIAL FOR FLATHEAD LAKE. BOTH LOCATIONS
INDICATE SOME DOWNWARD MOMENTUM MOVING OVER THEIR RESPECTIVE REGIONS
BETWEEN 10 AM AND 3 PM TODAY WHICH COULD MIX DOWN SOME FAIRLY STRONG
WINDS. HOWEVER...MOST OF THE PRECIPITATION WILL BE THIS MORNING WITH
THE WARM FRONT AND THE LOWER LEVELS WILL STABILIZE THROUGH THE
MORNING. WILL HANDLE WITH WINDY WORDING IN THE CAMAS PRAIRIE TODAY...
BUT WILL GO AHEAD AND ISSUE A LAKE WIND ADVISORY FOR FLATHEAD LAKE
FOR THIS AFTERNOON. TONIGHT THROUGH WEDNESDAY THE REGION WILL
CONTINUE TO SEE OROGRAPHIC PRECIPITATION IN THE NORTH AS UPPER LEVEL
RIDGING PUSHES THE STRONG WESTERLY WINDS ALONG THE MONTANA/CANADIAN
BORDER. SNOW LEVELS HOWEVER WILL BE WELL ABOVE ANY PASS LEVELS
THROUGH MID DAY WEDNESDAY. WINDS WILL CONTINUE TO BE ON THE BREEZY TO
WINDY SIDE AS A DECENT SOUTH TO NORTH SURFACE GRADIENT CONTINUES.
WEDNESDAY AFTERNOON THROUGH THURSDAY WILL SEE ANOTHER PACIFIC SYSTEM
AND SURFACE COLD FRONT MOVE THROUGH THE INTERMOUNTAIN WEST. THESE
FEATURES WILL BRING ANOTHER ROUND OF RAIN AND SNOW TO THE REGION AND
LOWER SNOW LEVELS BACK DOWN TO THE VALLEY FLOORS BY THURSDAY. STILL
HAVE A PROGRESSIVE FLOW WITH THIS SYSTEM...SO DO NOT ANTICIPATE ANY
HILIGHTS WITH THIS SYSTEM...BUT THE CLEARWATER AND BITTERROOT
MOUNTAIN WILL HAVE TO BE MONITORED FOR WEDNESDAY NIGHT.
.LONG TERM...MODELS IN GOOD AGREEMENT ON EXTENDED...THOUGH NOT
CONVINCED ON TIMING DETAILS OF MAJOR FEATURES. ON FRIDAY...ARCTIC
AIR WILL PUSH INTO NORTHWEST MONTANA. I HAVE FRONT GOING THROUGH
KALISPELL...BUT NOT BUTTE AND MISSOULA AND AREAS SOUTH AND WEST ON
FRIDAY. OVERRUNNING SNOW WILL OCCUR ALONG THIS ARCTIC BOUNDARY...SO
HAVE INCREASED SNOW POPS IN NORTHWEST MONTANA NEAR THE CONTINENTAL
DIVIDE. FOR THE UPCOMING WEEKEND...COLD ARCTIC AIR BECOMES ENTRENCHED
OVER WESTERN MONTANA AND EAST CENTRAL IDAHO AND MODIFIED COOLER AIR
INTO WEST CENTRAL IDAHO. FINALLY...MODELS INDICATE ANOTHER PACIFIC
SYSTEM INTO THE AREA NEXT MONDAY AND TUESDAY SO HAVE NUDGED
PRECIPITATION UP THOSE DAYS...THOUGH GIVEN RECENT PERFORMANCE OF
EXTENDED MODELS HAVE VERY LOW CONFIDENCE IN FORECAST FOR MONDAY AND
TUESDAY. &&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...MT003 LAKE WIND ADVISORY FOR FLATHEAD LAKE FROM NOON TODAY
THROUGH 6 PM...
ID...IDZ007 WIND ADVISORY FOR CAMAS PRAIRIE THROUGH NOON TODAY...
&&
SHORT TERM/MEAD
LONG TERM/MWJHazardous weather outlook, Nov 18, 6:00 AM MST, 0 minutes before
MTZ001>007-043-IDZ005>010-191300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
600 AM MST TUE NOV 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MONTANA AND NORTH
CENTRAL IDAHO
.DAY ONE...A STRONG SURFACE PRESSURE GRADIENT WILL PRODUCE WINDY
CONDITIONS TODAY ...PARTICULARLY IN EXPOSED VALLEYS AND NEAR
RIDGETOPS. THEREFORE...A WIND ADVISORY HAS BEEN ISSUED FOR THE CAMAS
PRAIRIE THROUGH NOON...AS WELL AS A LAKE WIND ADVISORY FOR FLATHEAD
LAKE THROUGH 600 PM TONIGHT...SEE GTFNPWMSO FOR DETAILS. IN ADDITION
...RAIN AND SNOW WILL CONTINUE TODAY...ESPECIALLY NORTH. HOWEVER...
SNOW LEVELS WILL RISE RAPIDLY DURING THE DAY AS A MOIST UPPER LEVEL
RIDGE BUILDS INTO THE AREA.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA ON WEDNESDAY
AND THURSDAY PROVIDING MOUNTAIN SNOW AND VALLEY RAIN AND SNOW. FRIDAY
AND SATURDAY WILL SEE ADDITIONAL SNOW AND MUCH COLDER TEMPERATURES AS
VERY COLD CANADIAN ARCTIC AIR MOVES INTO WESTERN MONTANA. AT THIS
TIME...SNOW ACCUMULATIONS FOR THESE WEATHER SYSTEMS ARE NOT EXPECTED
TO REACH WARNING OR ADVISORY CRITERIA. HOWEVER...STAY TUNED FOR
UPDATES AS WE GET CLOSER TO THESE EVENTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, West Glacier Region
- When
- November 18, 6:00 AM MST to 7:30 AM MST
- Where
- West Glacier Region forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
High Wind, Butte / Pintlar Region
- When
- November 18, 6:00 AM MST to 7:00 AM MST
- Where
- Butte / Pintlar Region forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
High Wind, Flathead/Mission Valleys
- When
- November 18, 7:30 AM MST to 8:40 AM MST
- Where
- Flathead/Mission Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
High Wind, Blackfoot Region
- When
- November 18, 7:30 AM MST to 12:14 PM MST
- Where
- Blackfoot Region forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.986, -113.597 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Rip Current in Florida, November 18, 20031 death · 1 event
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- Damaging Winds in Alabama, November 18, 2003$360,000 · 80 kt wind · 14 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331492, 5331493, 5331490, 5331491.